Mississippi, 2009

Flash Flooding and Hail in Mississippi, May 16, 2009

May 16, 2009 · NWS MEG · 7 events in 3 counties and zones

A cold front continued to affect the Midsouth during the day on May 16th, 2009. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front continued to affect the Midsouth during the day on May 16th, 2009. Showers and thunderstorms developed ahead of the front. Some of the storms became severe and produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 11:20 AM CST, 55 minutes earlier.

Area forecast discussion, May 16, 11:20 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 PM CDT SAT MAY 16 2009

.DISCUSSION...
UPDATE FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 958 AM CDT SAT MAY 16 2009/

UPDATE...

A COLD FRONT IS CURRENTLY ALIGNED ROUGHLY ALONG THE INTERSTATE 40
CORRIDOR AND IS PROGRESSIVELY MOVING SOUTHEAST. THE AIRMASS SOUTH
OF THIS FRONT REMAINS WARM AND MOIST AND WILL BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO
REDEVELOP ALONG THE FRONTAL BOUNDARY...WITH A FEW STRONG STORMS
POSSIBLE ALONG THE FRONT AS IT MOVES THROUGH NORTHEAST MISSISSIPPI
THIS AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME
HEAVY RAIN...SO WILL KEEP FLASH FLOOD WATCH IN PLACE FOR NOW. ONLY
CONCERNS THAT COULD BE A NEGATIVE FOR STORM REDEVELOPMENT SOUTH OF
THE FRONT IS A CONVECTIVE OUTFLOW BOUNDARY CURRENTLY MOVING
THROUGH NORTHEAST MISSISSIPPI. STILL THINK AIRMASS WILL NOT BE TOO
DISTURBED BY THIS FEATURE AS AREAS NORTH OF THIS BOUNDARY STILL
HAVE RECOVERED QUICKLY WITH SOUTH WINDS AND NEAR 70 DEWPOINTS.

NORTH OF THE FRONT...WINDS HAVE TURNED NORTHWESTERLY AND
TEMPERATURES WILL STRUGGLE TO RISE MUCH FURTHER THAN CURRENT
TEMPS. SOME ELEVATED INSTABILITY ABOVE THE FRONTAL BOUNDARY SHOULD
KEEP SHOWERS AND THUNDERSTORMS ONGOING INTO THIS AFTERNOON. HAVE
RAISED POPS BACK TO CHANCE OVER THESE LOCATIONS.

UPDATED GRIDS AND ZONES WILL BE OUT SHORTLY.

JLH

.AVIATION...

18Z TAF CYCLE

THUNDERSTORMS HAVE DEVELOPED ALONG THE COLD FRONT LATE THIS
MORNING OVER WEST TENNESSEE AND NORTHERN MISSISSIPPI. THUS
KJBR...KMEM AND KMKL WILL NOT BE AFFECTED BY TSRA. HOWEVER KTUP
REMAINS AHEAD OF THE FRONT AND WILL EXPERIENCE TSRA THIS
AFTERNOON. THE FRONT WILL MOVE SOUTH OF KTUP AFTER 00Z AND PRECIP
WILL END. GUSTY NORTHERLY WINDS EXPECTED OVERNIGHT INTO SUNDAY.
MVFR CEILINGS IMPROVE TO VFR AFTER 00Z FOR ALL BUT KTUP. KTUP CAN
EXPECT VFR CONDITIONS AFTER 10Z. AC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  54  69  50 /  50  10  10   0
MKL  79  49  68  43 /  50  10  10   0
JBR  74  50  70  47 /  50   0  10   0
TUP  82  56  67  45 /  60  40  30   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HARDIN-MCNAIRY.

&&
Hazardous weather outlook, May 16, 6:10 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
710 AM CDT SAT MAY 16 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
710 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP THROUGH THE MIDSOUTH TODAY...ENCOUNTERING A
SLIGHTLY UNSTABLE AIRMASS. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE OVER NORTH MISSISSIPPI INTO THE EARLY AFTERNOON. GUSTY
WINDS TO 45 MPH...SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PWB

In the hours before

Special weather statement, May 16, 10:19 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT SAT MAY 16 2009

MSZ003-004-TNZ089-090-161645-
TIPPAH MS-BENTON MS-FAYETTE TN-HARDEMAN TN-
1119 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF MICHIGAN CITY AT 1119 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...FAYETTE...HARDEMAN AND TIPPAH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1145 AM CDT.
Special weather statement, May 16, 10:28 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CDT SAT MAY 16 2009

TNZ053-090-091-161700-
CHESTER TN-HARDEMAN TN-MCNAIRY TN-
1128 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  EAST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF SILERTON AT 1128 AM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...HARDEMAN AND MCNAIRY COUNTIES...INCLUDING
LOCATIONS NEAR CHICKASAW STATE FOREST...CHICKASAW STATE PARK AND T O
FULLER STATE PARK...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL NOON CDT.
Special weather statement, May 16, 10:55 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT SAT MAY 16 2009

MSZ003>005-TNZ090-091-161730-
ALCORN MS-TIPPAH MS-BENTON MS-HARDEMAN TN-MCNAIRY TN-
1155 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 14 MILES WEST OF POCAHONTAS AT 1155 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN...BENTON...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...
INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK AND SELMER...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1230 PM CDT.
Special weather statement, May 16, 11:24 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1224 PM CDT SAT MAY 16 2009

MSZ024-161800-
MONROE MS-
1224 PM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER PRAIRIE AT 1224 PM CDT...MOVING EAST AT 10
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 100 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
ABERDEEN LAKE.
Special weather statement, May 16, 11:26 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 PM CDT SAT MAY 16 2009

TNZ053>055-091-092-161800-
DECATUR TN-HENDERSON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
1226 PM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  EAST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES EAST OF DECATURVILLE TO 5
MILES WEST OF MORRIS CHAPEL AT 1226 PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CHESTER...DECATUR...HARDIN...HENDERSON AND MCNAIRY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 100 PM CDT.
Local storm report, May 16, 11:57 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             7 S DECATURVILLE        35.48N 88.12W
05/16/2009  E0.75 INCH       DECATUR            TN   TRAINED SPOTTER

            PENNY HAIL IN COMMUNITY OF BATH SPRINGS

&&

MRM

The radar

The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Tippah

When
May 16, 12:15 PM CST to 12:20 PM CST
Where
Tippah County, Ripley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.730, -88.950

Hail, Lee

When
May 16, 2:02 PM CST to 2:07 PM CST
Where
Lee County, 1.24 mi WSW of Verona to Shannon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.195, -88.721

Penny size hail fell between Verona and Shannon.

Hail, Lee

When
May 16, 2:04 PM CST to 2:09 PM CST
Where
Lee County, 2.34 mi NW of Verona
Measured
0.75 in hail
Reported by
Public
Coordinates
34.224, -88.729

Penny size hail fell at the B&D Supermarket south of Tupelo.

Thunderstorm Wind, Lee

When
May 16, 2:15 PM CST to 2:25 PM CST
Where
Lee County, 1.25 mi WSW of Verona to Shannon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.194, -88.721

Straight line winds blew large trees down between Verona and Shannon.

Thunderstorm Wind, Lee

When
May 16, 2:16 PM CST to 2:25 PM CST
Where
Lee County, 1.17 mi WSW of Verona to 0.71 mi SSE of Plantersville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.194, -88.719

Straight line winds blew large trees down between Verona and Plantersville.

Flash Flood, Itawamba

When
May 16, 2:30 PM CST to 5:30 PM CST
Where
Itawamba County, 3 mi SSE of Mantachie to 2.47 mi SSE of Mantachie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.290, -88.480

Heavy rain produced flash flooding southeast of Mantachie. Highway 363 was impassable due to flood waters.

Flash Flood, Lee

When
May 16, 2:30 PM CST to 5:30 PM CST
Where
Lee County, Plantersville to 1.37 mi E of Plantersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.220, -88.670

Heavy rain produced flash flooding between Verona and Plantersville. Several roads were covered with water as a result.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173413, 173415, 173420, 173418, 173419, 173407, 173409.